Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 44, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 6, 2004, 1:29 PM CDT for DeKalb County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2004, 1:29 PM CDT (18:29 UTC)
- Expired
- Jul 6, 2004, 1:50 PM CDT
- In force
- 21 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2057 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:20 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 6, 10:20 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1020 AM CDT TUE JUL 6 2004 .UPDATE... COMPLEX WX PATTERN FOR THE TN VALLEY THIS MORNING. WATER VAPOR IMAGERY AND UPPER AIR ANALYSES SHOW 2 SHORTWAVES...ONE OVER E CENTRAL MS...ANOTHER ONE ALONG THE LA-AR BORDER. THE MS SHORTWAVE IS RESPONSIBLE FOR SOME MAINLY MID-LEVEL CLOUDINESS UP AND DOWN THE AL- MS STATE LINE. IR IMAGERY ALSO SHOWS TWO LARGE MCSS THAT HAVE SPLIT SINCE THIS MORNING...ONE HEADED INTO THE MIDWEST AND OH VALLEY... ANOTHER ONE MOVING INTO THE RED RIVER VALLEY. MEANWHILE...AT THE SFC...STILL SOME SIGNS OF A MESOHIGH FROM YESTERDAYS MCS THAT MOVED THROUGH ERN TN. IT LOOKS LIKE THE OUTFLOW FROM THAT SYSTEM HELPED WITH SOME MORNING CLOUD DEVELOPMENT EARLIER ACROSS N CENTRAL AL. CURRENTLY HOWEVER...CLOUDS HAVE DISSIPATED AND SKIES ARE MOSTLY SUNNY...WITH TEMPS ALREADY IN THE MID 80S AS OF 10AM. ALL THESE ELEMENTS MAKE FOR A RATHER COMPLICATED FCST. DEFINITELY THINK AREA WILL SEE A BRIEF PERIOD OF MORE CLOUD COVER AS THE MID-LVL CLOUDINESS MOVES EWD. BUT IT DOES APPEAR TO BE BREAKING UP ON VISIBLE IMAGERY...SO EFFECTS ON MAX TEMPS SHOULD BE NEGLIGIBLE FOR NOW. THE MAIN FCST PROBLEM IS WHETHER EITHER OF THESE SHORTWAVES ACT IN CONCERT WITH A VERY UNSTABLE ATMOSPHERE...LEFTOVER OUTFLOW FROM YESTERDAYS MCS...AND POSSIBLY OUTFLOW FROM EITHER OF TODAYS MCSS. UNFORTUNATELY...ITS A BIT TOO EARLY TO TELL ON ANY OF THESE THINGS RIGHT NOW. SINCE THE FCST SEEMS TO BE GENERALLY ON TARGET FOR NOW...PREFER TO WAIT A LITTLE LONGER TO GET A BETTER SENSE FOR SATELLITE AND RADAR TRENDS BEFORE MAKING ANY CHANGES. WILL LET CURRENT GRIDS AND ZONES RIDE FOR NOW. --BCC/27 && .PREV DISCUSSION... PRECIP CHANCES WILL QUICKLY DIMINISH TONIGHT WITH LOSS OF DAYTIME HEATING AND WEAKENING MESOSCALE INFLUENCES. WILL MAINTAIN LOW POPS PRIMARILY TO COVER ANY LINGERING EVENING CONVECTION. UPPER TROUGH BEGINS TO KICK EAST BY WEDNESDAY...ALLOWING SFC FRONT TO DROP SEWRD TOWARD THE AREA. PRECIP CHANCES WILL INCREASE SOMEWHAT ON WEDNESDAY GIVEN THE INCREASING CONVERGENCE/UVM INVOF THE FRONT...ALTHOUGH PRIMARY CONVECTIVE ACTIVITY WILL REMAIN DIURNALLY DRIVEN. SOME PARTIAL SUNSHINE AND A PERSISTENT LOW LEVEL SOUTHWEST GRADIENT SHOULD STILL ALLOW FOR DECENT TEMPERATURE RECOVERY TOWARD THE UPPER 80S ON WEDNESDAY...SO WILL TREND ABOVE MOS GUIDANCE FOR THE DAYTIME HIGHS. EXTENDED (THURSDAY THROUGH MONDAY)... VERY FEW CHANGES MADE TO THE REMAINDER OF THE FORECAST. GFS STILL APPEARS TO AGGRESSIVE WITH A FRONTAL PASSAGE...AND PREFER A SLOWER MOVING AND MORE DIFFUSE LOOKING FRONT AS SHOWN BY THE ETA/ECMWF/WRF. THE WEAK FROPA MAY KNOCK A FEW DEGREES OFF THE DEWPOINTS AND BRING A BRIEF PERIOD OF NORTHERLY WINDS INTO FRIDAY...BUT EXPECT LITTLE IMPACT ON OVERALL TEMPERATURES. SUBTROPICAL RIDGE STILL EXPECTED TO BECOME THE MAIN LARGE SCALE FEATURE BY NEXT WEEKEND...PUSHING THE MEAN STORM TRACK WELL TO THE NORTH. UPPER HEIGHTS ARE NOT ADVERTISED TO BECOME OVERLY HIGH...DESPITE THE PREDOMINANT RIDGING. THUS GENERALLY EXPECT TEMPERATURES TO REMAIN ABOUT NORMAL (HIGHS NEAR 90)...WITH THE TYPICAL ISOLATED DIURNAL CONVECTION EACH DAY. --MR && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 6, 12:40 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1240 PM CDT TUE JUL 6 2004 ALZ001>010-016-TNZ076-096-097-071000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1240 PM CDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL SUPPORT DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. DUE TO HIGHLY UNSTABLE AIR IN PLACE ACROSS THE AREA...THUNDERSTORMS THAT DEVELOP ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...AS WELL AS HAIL TO THE SIZE OF PENNIES. THE BEST TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 1 AND 7 PM. IN ADDITION....THE HEAT INDEX WILL BE NEAR 100 DEGREES AGAIN THIS AFTERNOON...DUE TO THE COMBINATION OF HIGH TEMPERATURES AROUND 90 DEGREES AND HIGH HUMIDITIES. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL BE MOVING SOUTH OVER THE MIDWEST AND LOWER OHIO VALLEY ON WEDNESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE AFTERNOON AND EVENING...WITH A CHANCE THAT SOME STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS. OTHERWISE...A TYPICAL SUMMERTIME PATTERN WILL PREVAIL LATER IN THE WEEK...WITH ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS A POSSIBILITY EACH DAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON. SCHAUB
In the hours before
Special weather statement, Jul 6, 1:05 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 105 PM CDT TUE JUL 6 2004 ALZ009-010-061915- DE KALB-JACKSON- 105 PM CDT TUE JUL 6 2004 ...STRONG THUNDERSTORMS OVER JACKSON COUNTY... STORMS ARE QUICKLY DEVELOPING ACROSS JACKSON COUNTY FROM RUSSELL CAVE NATIONAL MONUMENT TO BRIDGEPORT. THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL PRODUCE 30 MPH WIND GUSTS... FREQUENT LIGHTNING...AND HEAVY DOWNPOURS ALONG THE MARION COUNTY TENNESSEE AND JACKSON COUNTY LINE. DRIVERS ALONG HIGHWAY 72 NEAR BRIDGEPORT SHOULD BE PREPARED FOR HEAVY DOWNPOURS AND VERY LOW VISIBILITIES. JDG
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:09 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 51 min |
| Jul 6, 6:20 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 25 min |
| Jul 6, 6:54 PM CDT | Flash Flood Warning | HUN | Jackson | 2 hr |
| Jul 6, 4:45 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.